Texas, 2025

Hail in Texas, April 4, 2025

April 4, 2025 · NWS MAF · 4 events in 2 counties and zones

A strong frontal boundary intersected a sharp dryline and stalled a cold front across the Permian Basin, resulting in numerous strong and a few severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong frontal boundary intersected a sharp dryline and stalled a cold front across the Permian Basin, resulting in numerous strong and a few severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 3, 11:02 PM CST, 2 hours 28 minutes earlier. Its key messages:

  • Updated at 1156 PM CDT Thu Apr 3 2025
  • Rain chances increase tonight and into the weekend. The best chances of measurable rainfall are over southeast New Mexico/the Permian Basin during the Friday night through Saturday afternoon timeframe.
  • There is a marginal to slight risk of strong to severe thunderstorms tonight into early Friday morning. The main threats with these storms will be large hail and damaging winds.
  • Freezing temperatures are possible across much of the area Sunday morning, with the chance of a rain/snow mix in the Guadalupes and central/northern Lea County New Mexico. Impacts to travel are not expected.
Area forecast discussion, Apr 3, 11:02 PM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1202 AM CDT Fri Apr 4 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 1156 PM CDT Thu Apr 3 2025

- Rain chances increase tonight and into the weekend. The best
  chances of measurable rainfall are over southeast New Mexico/the
  Permian Basin during the Friday night through Saturday
  afternoon timeframe.

- There is a marginal to slight risk of strong to severe
  thunderstorms tonight into early Friday morning. The main
  threats with these storms will be large hail and damaging winds.

- Freezing temperatures are possible across much of the area
  Sunday morning, with the chance of a rain/snow mix in the
  Guadalupes and central/northern Lea County New Mexico. Impacts
  to travel are not expected.

&&

.SHORT TERM...
(This afternoon through Friday night)
Issued at 211 PM CDT Thu Apr 3 2025

A rinse and repeat weather pattern heading into tonight. Surface
low pressure is expected to develop once again across southern
Texas, supplying more moisture return across the eastern half of
the forecast area. A shortwave trough also moves over the region
providing lift. Both of these ingredients will allow the potential
for measurable rainfall across southeastern New Mexico
(0.05-0.40") and a few strong to severe thunderstorms over the
central and eastern portions of the Permian Basin. High resolution
guidance depicts storms developing over these areas around
midnight tonight lasting through the early morning hours. Forecast
soundings and hodographs support an elevated multicellular to
discrete convective mode given straight wind profiles and high
shear coinciding with modest elevated MU CAPE (1000-1500 J/kg).
HREF and other deterministic guidance have PWATs at least 0.3
inches higher than normal for this time of year per SPC sounding
climatology. The higher than normal PWATs indicate heavy rainfall,
especially with the more stronger storms. These storms are
anticipated to move off to the northeast very quickly which will
mitigate a flash flood threat. If training of thunderstorms does
occur over the same areas, this may result in some areas to flood.
The main threats for the strongest storms will be large hail and
damaging winds with these storms being confined over the eastern
Permian Basin.

The mid-level longwave trough progresses more eastward going into
Friday. Scattered rain showers and storms continue during the
afternoon over some portions of the region. These storms are
anticipated to be general to at most sub-severe (over eastern
Permian Basin). Since rain showers will be convective and
scattered in nature, rainfall accumulation will be hard to
pinpoint across southeast New Mexico and west Texas. Therefore,
not all areas will see precipitation. High temperatures are
forecasted to be around 10 degrees cooler than normal, thanks to
the morning rain and cloud coverage throughout the day.

The greatest chances of rain arrives Friday night into early
Saturday morning. A cold front is forecasted to be approaching
from the north, while a stationary front setup across far southern
Texas. Light rain showers are anticipated during this timeframe,
resulting in lighter accumulations. Low temperatures are
forecasted to vary throughout the region with lower to mid 30s
over the southeastern New Mexico Plains and the higher terrain,
while 40s to lower 50s elsewhere. The cooling trend continues
heading into the long-term period.

Lamberson

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 211 PM CDT Thu Apr 3 2025

Very good rain chances continue into Saturday, but there is some
concern for those wanting rain. The heaviest precipitation will
occur ahead of the upper level low moving across the U.S./Mexico
border (where moisture and lift is greatest) which happens through
Friday night. By Saturday, the upper low arrives in West Texas
and we get into the deformation zone of the upper low, finally
transitioning to wrap around precip on the back side of the
departing low. Precipitable water values (PWATs) steadily decrease
from a high of near 1" Friday night to only 1/4" by Saturday
night as the deeper Gulf rich air pushes east and we get drier air
advecting in from west of the low. Therefore despite high
rainfall chances, rainfall amounts will decrease as the day goes
on and heavier showers and storms will transition to light rain.
Rain chances end pretty quickly Saturday night as the upper low
exits to the east. There is a chance for a rain and snow mix in
southeastern New Mexico and the Guadalupe and Davis mountains
though little if any accumulations are expected. Warm ground
temperatures should prevent ice forming on roads despite expected
lows Sunday morning near freezing.

Temperatures cool down Saturday due to a strong, late season cold
front as well as abundant clouds and rain. Highs will mainly be
in the 40s and 50s with only some 60s and 70s along the Rio
Grande. Skies clear Sunday and continued northerly winds keep cool
air advecting in for another day keeping temps in the 50s and
60s. Broad upper level ridging develops next week creating a
warming trend that sends temps back above normal with highs
getting back to the 80s.

Hennig

&&

.AVIATION...
(06Z TAFS)
Issued at 1156 PM CDT Thu Apr 3 2025

VFR CIGs lower to MVFR CIGs at TAF sites by 09Z-13Z. VFR VIS
throughout period, except for MVFR or lower in showers/storms, as
well as any regions of mist or fog. Uncertain with coverage of
showers/storms except SE NM plains and central Permian Basin,
where showers/storms expected within the first few hours of the
TAF period. Rain chances stick around this round of
showers/storms, as do broken to overcast cloud cover with MVFR or
lower CIGs for terminals, but due to uncertainty in timing and
coverage, left out mention of any precipitation in TAFs after 09Z.
Winds mainly northerly/northeasterly, gusty and variable where
showers/storms occur.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               64  48  60  43 /   0  70  50  80
Carlsbad                 67  46  55  38 /   0  60  70  60
Dryden                   87  56  76  51 /   0  50  10  70
Fort Stockton            75  51  67  45 /   0  50  20  70
Guadalupe Pass           58  43  50  35 /   0  50  70  40
Hobbs                    63  44  56  35 /   0  70  60  70
Marfa                    75  45  66  38 /   0  20  20  50
Midland Intl Airport     68  49  61  43 /   0  60  30  80
Odessa                   68  49  61  44 /   0  60  30  80
Wink                     70  49  63  42 /   0  50  50  70

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...11
LONG TERM....10
AVIATION...94

In the hours before

Special weather statement, Apr 3, 11:01 PM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1201 AM CDT Fri Apr 4 2025

TXZ062-069-040545-
Midland TX-Upton TX-
1201 AM CDT Fri Apr 4 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ECTOR...SOUTHERN
MIDLAND AND NORTHWESTERN UPTON COUNTIES THROUGH 1245 AM CDT...

At 1200 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Crane, moving northeast at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
King Mountain and Midkiff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3122 10211 3128 10231 3182 10228 3171 10178
TIME...MOT...LOC 0500Z 207DEG 30KT 3132 10221

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

91
Special weather statement, Apr 3, 11:09 PM CST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1209 AM CDT Fri Apr 4 2025

TXZ048-053-040600-
Mitchell TX-Scurry TX-
1209 AM CDT Fri Apr 4 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SCURRY AND
NORTHEASTERN MITCHELL COUNTIES THROUGH 100 AM CDT...

At 1209 AM CDT, Doppler radar was tracking a strong thunderstorm over
Colorado City, moving northeast at 40 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Dunn, Colorado City Airport, Inadale, Hermleigh, Loraine, Lake
Colorado City, Champion Creek Reservoir, Westbrook, Lake Colorado
City State Park, Buford, and Colorado City.

This includes Interstate 20 between mile markers 206 and 228.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3223 10093 3234 10104 3294 10066 3234 10066
TIME...MOT...LOC 0509Z 211DEG 36KT 3241 10086

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

91
Special weather statement, Apr 3, 11:21 PM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1221 AM CDT Fri Apr 4 2025

TXZ075-082-040600-
Pecos TX-Terrell TX-
1221 AM CDT Fri Apr 4 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL PECOS AND
NORTHEASTERN TERRELL COUNTIES THROUGH 100 AM CDT...

At 1221 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Terrell County Gas Plant, or 22 miles north of Dryden,
moving north at 70 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Sheffield, Iraan Municipal Airport, Terrell County Gas Plant, and
Iraan.

This includes Interstate 10 between mile markers 305 and 327.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3047 10169 3046 10171 3047 10173 3044 10172
      3042 10174 3017 10194 3026 10224 3100 10214
      3099 10199 3092 10188 3089 10189 3086 10185
      3080 10183 3076 10184 3074 10181 3070 10181
      3065 10177 3064 10167 3062 10165 3056 10165
TIME...MOT...LOC 0521Z 201DEG 61KT 3037 10201

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

91
Special weather statement, Apr 3, 11:22 PM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1222 AM CDT Fri Apr 4 2025

TXZ063-070-040615-
Reagan TX-Glasscock TX-
1222 AM CDT Fri Apr 4 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GLASSCOCK...REAGAN
AND SOUTHEASTERN UPTON COUNTIES THROUGH 115 AM CDT...

At 1222 AM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Reagan County Airport, or 14 miles northwest of
Big Lake, moving northeast at 50 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Saint Lawrence, Best, Garden City, and Stiles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3111 10166 3121 10178 3141 10178 3197 10149
      3182 10126 3143 10127
TIME...MOT...LOC 0522Z 214DEG 42KT 3128 10168

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

91
Special weather statement, Apr 4, 12:41 AM CST, 49 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
141 AM CDT Fri Apr 4 2025

TXZ070-040715-
Reagan TX-
141 AM CDT Fri Apr 4 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN REAGAN COUNTY
THROUGH 215 AM CDT...

At 141 AM CDT, Doppler radar was tracking a strong thunderstorm near
Reagan County Airport, or near Big Lake, moving northeast at 55 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Big Lake and Reagan County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3108 10141 3108 10164 3110 10168 3161 10127
      3122 10127
TIME...MOT...LOC 0641Z 217DEG 49KT 3112 10153

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

91
Special weather statement, Apr 4, 1:01 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
201 AM CDT Fri Apr 4 2025

TXZ061-068-040745-
Crane TX-Ector TX-
201 AM CDT Fri Apr 4 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ECTOR...EASTERN
WARD...NORTHERN CRANE AND NORTHWESTERN UPTON COUNTIES THROUGH 245 AM
CDT...

At 201 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Monahans, moving northeast at 45 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Odessa Schlemeyer Field, West Odessa, Penwell, Pleasant Farms, and
Odessa.

This includes Interstate 20 between mile markers 97 and 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3165 10232 3163 10232 3133 10277 3158 10277
      3200 10239 3182 10228 3165 10229
TIME...MOT...LOC 0701Z 222DEG 38KT 3149 10271

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

91

The radar

The Midland/Odessa radar (KMAF), 23 km away, was scanning. The volume nearest the first event began at 07:29 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Ector

When
April 4, 1:30 AM CST to 1:38 AM CST
Where
Ector County, 1.81 mi SW of Odessa
Measured
1 in hail
Reported by
Public
Coordinates
31.830, -102.390

A phone call was received from a spotter of quarter size hail on the west side of Odessa. The location and time of this report are estimated.

Hail, Ector

When
April 4, 1:34 AM CST to 1:40 AM CST
Where
Ector County, 0.59 mi W of Odessa
Measured
1 in hail
Reported by
Public
Coordinates
31.850, -102.380

A phone call was received of nickel to quarter size hail near Odessa High School.

Hail, Midland

When
April 4, 1:54 AM CST to 2:00 AM CST
Where
Midland County, 2.24 mi NW of Midland
Measured
1 in hail
Reported by
Public
Coordinates
32.020, -102.110

A report of quarter size hail was received from mPING.

Hail, Midland

When
April 4, 1:56 AM CST to 2:02 AM CST
Where
Midland County, 3.62 mi NW of Midland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.040, -102.120

A trained spotter shared a report of nickel to quarter size hail northwest of Midland Airpark around 3 AM CDT.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1243429, 1243430, 1243432, 1243431.